Hail, Stanton
- When
- August 31, 5:25 PM CST
- Where
- Stanton County, 3.07 mi WSW of Johnson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.550, -101.800
A short wave trough ejecting out of Colorado interacted with a surface boundary that stretched across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A short wave trough ejecting out of Colorado interacted with a surface boundary that stretched across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 31, 5:21 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 621 PM CDT Fri Aug 31 2018 ...Updated Aviation... .SHORT TERM...(This evening through Saturday) Issued at 216 PM CDT Fri Aug 31 2018 Warm, downslope air flowing into southwest Kansas under mostly clear skies has caused many locations today to reach in the upper 90s to 100 degrees this afternoon. Luckily, this will be the hottest day of the extended forecast. Thunderstorm chances increase this afternoon, especially along the Colorado/Kansas border where low level convergence has set up along a surface boundary stretching along far Southwest Kansas into south-central Nebraska. While the atmosphere is capped with 700mb temperatures of 14-16C this afternoon, a shortwave ejecting out of Colorado will aid in providing lift this afternoon. Storms that form this afternoon will have the chance of becoming severe as they move into Southwest Kansas along an instability axis. Strong to severe wind and quarter size hail are the biggest threats with these storms. Storms will increase in coverage this evening with aid from a 40-50 knot low level jet overnight. Storm activity this evening and tonight should generally affect areas northwest of Highway 56. While tonight's thunderstorm coverage isn't as impressive as the rest of the weekend, it does mark the beginning of a wet pattern for Southwest Kansas. .LONG TERM...(Saturday night through Friday) Issued at 216 PM CDT Fri Aug 31 2018 Troughing in the western CONUS and ridging in the east will allow southwest flow over western Kansas for the extended period. The high pressure that sets up over the Appellations will cause Gulf moisture to continuously flow into western Kansas. Numerous shortwaves embedded in the southwest flow will provide chances for rain each day of the long term. For Saturday, a surface boundary will set up along southwest Kansas through northern Kansas, which will be a trigger for storm development in the afternoon and evening. Instability looks modest, and therefore severe weather can't be ruled out during peak heating. A bigger concern may be heavy rain and training storms as precipitable water values increase. Sunday has a similar set up for heavy rain. With thunderstorms expected each day, heavy rain and flooding will be a concern that will have to be watched. As for temperatures, Saturday will reach the upper 80s/lower 90s. Starting on Sunday, each day looks to stay in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 616 PM CDT Fri Aug 31 2018 Primary concern is the periodic thunderstorm activity affecting all TAF sites this evening, through the overnight, and again in the late afternoon Saturday. The thunderstorm activity will increase in coverage after 01Z tonight and continuing until about 12Z where the activity should wind down. Through the day Saturday with sun and ample moisture in the area along with a frontal boundary more showers and thunderstorms will develop. The timeframe looks to be Saturday afternoon mainly after 20Z and any storms that develop could certainly be near any of the TAF sites. Any storms that go over the airports will have brief heavy rainfall leading to lower visibilities and the potential for downburst winds...especially with the thunderstorms this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 92 68 88 / 30 30 30 30 GCK 69 88 64 87 / 30 30 60 30 EHA 65 89 64 87 / 30 30 70 20 LBL 69 92 67 88 / 30 30 60 30 HYS 71 89 68 85 / 30 30 60 40 P28 75 96 73 90 / 20 10 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 402 AM CDT Fri Aug 31 2018 KSZ030-031-043>046-061>066-074>081-084>090-010915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 402 AM CDT Fri Aug 31 2018 /302 AM MDT Fri Aug 31 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated thunderstorm or two will be possible this early this morning across north central Kansas and east of highway 281. Should thunderstorms develop early this morning they will be capable of producing hail up to the size of quarters and wind gusts in excess of 50 mph. A better chance for strong to severe thunderstorms will occur late this afternoon and early tonight. Wind gusts of 60 mph and quarter size hail will be the main hazards from these storms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms each day from Saturday through Thursday. Thunderstorms Saturday and Sunday may be severe with hail larger than quarters and wind gusts of 60 mph. Heavy rainfall can also be expected over the weekend. Periods of heavy rainfall Saturday and Sunday may cause some localized flooding. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 7 pm west of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 614 PM CDT FRI AUG 31 2018 KSZ061>063-074>076-010015- Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS- 614 PM CDT FRI AUG 31 2018 ...Brief Landspout Tornadoes Possible... At 612 PM CDT/512 PM MDT/, conditions are becoming favorable for the development of landspout tornadoes. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Ulysses, Johnson City, Manter, Hickok, The Saunders Elevator, Big Bow and Plymell. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Dodge City. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3773 10204 3792 10076 3754 10107 3741 10204 HOVORKA
The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
3 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Rainfall of 1.28 inches was observed.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783074, 783075, 783078, 783076, 783077.